Sleeping Aids Posing Danger to Senior Citizens

Falling and fracturing a hip or leg spells the death of thousands of older people every year. My own mother-in-law fell at age 89 and broke her hip. Surgery was successful in repairing the hip but she died only a couple of days later. This is all too common occurrence among our nations senior population. A new study shows that using sleeping pills and other sleep aids increases the chance of falls and fractures.

As many women get older, they begin to experience one of the very few negatives of child bearing. It’s a condition that takes years to develop and can prove deadly if one is not careful.

I’m speaking of osteoporosis. According to the National Osteoporosis Foundation:

“Osteoporosis is a bone disease that occurs when the body loses too much bone, makes too little bone, or both. As a result, bones become weak and may break from a fall or, in serious cases, from sneezing or minor bumps.”

“Osteoporosis means ‘porous bone.’ Viewed under a microscope, healthy bone looks like a honeycomb. When osteoporosis occurs, the holes and spaces in the honeycomb are much larger than in healthy bone. Osteoporotic bones have lost density or mass and contain abnormal tissue structure. As bones become less dense, they weaken and are more likely to break. If you’re 50 or older and have broken a bone, ask your doctor or healthcare provider about a bone density test.”…

Trending: Black Business Leaders Determined to Put More Blacks Out of Work

If you are an older person have an older family member who struggles with sleeping and takes some kind of sleeping aid, make sure you and they, take extra precautions to prevent them from falling and fracturing a hip or leg. It’s not demeaning to have a walker, cane or some kind of walking aid to help steady them when they first get up and make their way to the bathroom. After all, the alternative may be a coffin.

READ MORE HERE

 

 

Join the conversation!

We have no tolerance for comments containing violence, racism, vulgarity, profanity, all caps, or discourteous behavior. Thank you for partnering with us to maintain a courteous and useful public environment where we can engage in reasonable discourse.